Alert archive / Minnesota / Wind Chill Advisories in 2018

Wind Chill Advisory 2, NWS Aberdeen, SD

January 5, 2018Big Stone County, Traverse County, Minnesota

NWS Aberdeen, SD issued this wind chill advisory at Jan 5, 2018, 3:15 PM CST for Big Stone County, Traverse County, Minnesota. It took effect at Jan 5, 2018, 11:15 PM CST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jan 5, 2018, 3:15 PM CST (21:15 UTC)
In effect from
Jan 5, 2018, 11:15 PM CST
Expired
Jan 6, 2018, 10:00 AM CST
In force
11 hr
Issued by
NWS Aberdeen, SD

Counties Big Stone County, MN, Traverse County, MN

The radar

The Aberdeen radar (KABR), 154 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.3 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2018-01-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2018-01-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
537 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

961 
WWUS43 KABR 052115
WSWABR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Aberdeen SD
315 PM CST Fri Jan 5 2018

MNZ039-046-061000-
/O.NEW.KABR.WC.Y.0002.180106T0800Z-180106T1600Z/
Traverse-Big Stone-
Including the cities of Wheaton and Ortonville
315 PM CST Fri Jan 5 2018

...WIND CHILL ADVISORY IN EFFECT FROM 2 AM TO 10 AM CST
SATURDAY...

* WHAT...Very cold wind chills expected. The cold wind chills will
  cause frostbite in as little as 30 minutes to exposed skin.
  Expect wind chills to range from 25 below zero to 30 below 
  zero.

* WHERE...Traverse and Big Stone Counties.

* WHEN...From 2 AM to 10 AM CST Saturday.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

Parkin
3 follow-up statements
869 
WWUS43 KABR 060515
WSWABR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Aberdeen SD
1115 PM CST Fri Jan 5 2018

MNZ039-046-061315-
/O.EXT.KABR.WC.Y.0002.180106T0515Z-180106T1600Z/
Traverse-Big Stone-
Including the cities of Wheaton and Ortonville
1115 PM CST Fri Jan 5 2018

...WIND CHILL ADVISORY NOW IN EFFECT UNTIL 10 AM CST SATURDAY...

* WHAT...Very cold wind chills expected. The cold wind chills will
  cause frostbite in as little as 30 minutes to exposed skin.
  Expect wind chills to range from 20 below zero to 30 below 
  zero.

* WHERE...Traverse and Big Stone Counties.

* WHEN...Until 10 AM CST Saturday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
TMT
642 
WWUS43 KABR 061301 AAA
WSWABR

URGENT - WINTER WEATHER MESSAGE...UPDATED
National Weather Service Aberdeen SD
701 AM CST Sat Jan 6 2018

MNZ039-046-061600-
/O.CON.KABR.WC.Y.0002.000000T0000Z-180106T1600Z/
Traverse-Big Stone-
Including the cities of Wheaton and Ortonville
701 AM CST Sat Jan 6 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS
MORNING...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 20 below zero to 25 
  below zero.

* WHERE...Traverse and Big Stone Counties.

* WHEN...Until 10 AM CST this morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

Mohr
554 
WWUS43 KABR 061537
WSWABR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Aberdeen SD
937 AM CST Sat Jan 6 2018

MNZ039-046-061645-
/O.EXP.KABR.WC.Y.0002.000000T0000Z-180106T1600Z/
Traverse-Big Stone-
Including the cities of Wheaton and Ortonville
937 AM CST Sat Jan 6 2018

...WIND CHILL ADVISORY WILL EXPIRE AT 10 AM CST THIS MORNING...

$$

Connelly

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind chill advisory went out at Jan 5, 11:28 AM CST, 3 hours 47 minutes earlier.

Area forecast discussion, Jan 5, 11:28 AM CST, 3 hours 47 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1128 AM CST Fri Jan 5 2018

.UPDATE...
Issued at 1125 AM CST Fri Jan 5 2018

See updated aviation discussion below.

UPDATE Issued at 1011 AM CST Fri Jan 5 2018

Abundant cloud cover continues to linger over the western two
thirds of the CWA this morning, with clear skies and colder air in
place across the east. No changes made to winds or temperatures at
this time.

&&

.SHORT TERM...(Today through Saturday Afternoon)
Issued at 343 AM CST Fri Jan 5 2018

Continue to see the band of clouds across much of the CWA, with
clearing across the far southwest and far east. As the surface high
builds over MN, we are seeing drying/clearing work in from the east.
Temperatures and tumbling over the far east as well, under clear
skies and light winds. Wheaton is currently sitting at -11 and
likely to drop a couple more degrees before sunrise. Fog has been a
struggle to form at all within any clearing areas. Last evening,
many models were aggressive in bringing fog into the
Coteau/Watertown area, but they have really backed off on this idea
over the past couple hours of runs. Have therefore backed off on the
fog mention in the forecast/grids. Radar echoes have really
decreased over the past several hours as well, so went back in and
adjusted flurry mention through the morning to a more limited area.
Temperatures today will continue to be cold, with highs in the
single digits and teens.

Looking ahead to Saturday, the main forecast change was to increase
winds as the pressure gradient looks to tighten. Sided more along
the ADJMAV/CONSMOS blend of speeds. Also added some patchy blowing
snow to eastern areas given the wind speeds. Warmer air begins
pushing into the region as well on Saturday, with highs ranging from
the teens east to the 30s over central SD.

.LONG TERM...(Saturday Evening through Thursday)
Issued at 343 AM CST Fri Jan 5 2018

All of the models show a warm up to above normal temperatures early
in the extended and remaining that way to maybe Wednesday. The
models all show the region dominated by westerly flow aloft with
Pacific air dominating. The first Pacific front moves through
Saturday night with temperatures likely warming through the night.
The models show 925mb temperatures warming to above 0C and higher
and remaining through Tuesday. The EC model was much warmer than the
GFS at times. With snow depths across the region from 1 to 4 inches,
temperatures should be affected some early with most melting
occurring early. Nevertheless, expect mainly 30s to the lower 40s
for Sunday into Tuesday. Temperatures may be even warmer with the
snow cover diminishing on Monday and Tuesday and if the warmer EC is
right. Wednesday and Wednesday night will be a transition time as
much colder air makes its way across the region. Depending on the
model timing of the Arctic front, highs on Wednesday will be
affected. Thursday looks to definitely be much colder at this time
in the single digits and teens. Most of the extended still looks dry
with only a few chances of light snow Wednesday into Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1125 AM CST Fri Jan 5 2018

VFR conditions will prevail across the eastern part of the area
today, while a mix of MVFR/VFR cigs remains over the central and
west. The cloud cover will overspread the entire area tonight.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Parkin
SHORT TERM...TMT
LONG TERM...Mohr
AVIATION...Parkin
Hazardous weather outlook, Jan 5, 4:31 AM CST, 10 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
431 AM CST Fri Jan 5 2018

MNZ039-046-SDZ005>008-010-011-017>023-061045-
Traverse-Big Stone-McPherson-Brown-Marshall-Roberts-Edmunds-Day-
Faulk-Spink-Clark-Codington-Grant-Hamlin-Deuel-
431 AM CST Fri Jan 5 2018

This Hazardous Weather Outlook is for portions of west central
Minnesota, north central South Dakota, and northeast South
Dakota.

.DAY ONE...Today and Tonight

Wind chill values from 15 below to 25 below zero will be felt
across portions of northeast South Dakota and west central
Minnesota this morning, then again tonight through Saturday
morning over a more widespread area.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Breezy and gusty southerly winds on Saturday may bring patchy
blowing snow across northeast South Dakota into west central
Minnesota.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

SDZ003-004-009-015-016-033>037-045-048-051-061045-
Corson-Campbell-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Hyde-
Hand-Jones-Lyman-Buffalo-
431 AM CST Fri Jan 5 2018 /331 AM MST Fri Jan 5 2018/

This Hazardous Weather Outlook is for portions of central South
Dakota and north central South Dakota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

TMT

Nearby

Wind Chill Advisories in Minnesota, 2018Every wind chill advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.